Antidepressant induced apathy responsive to dose reduction.

Psychopharmacology bulletin

PubMedID: 21240154

Kodela S, Venkata PD. Antidepressant induced apathy responsive to dose reduction. Psychopharmacol Bull. 2010;43(4):76-9.
Apathy has a significant negative impact on the quality of life. It can be a part of other axis I and axis III disorders such as depression. It has also been reported as a treatment emergent side effect of SSRI drugs. A 48 year old male with diagnosis of personality change due to medical condition and depressive symptoms was started on Sertraline. Although his depressive symptoms, impulse control and his irritability improved significantly he became quite apathetic. This responded positively to a reduction in the dose of sertraline. Since apathy can be a residual symptom of depression it may be a valid consideration to increase the dose of the SSRI. However if apathy was not a significant part of depressive syndrome prior to SSRI treatment then antidepressant treatment emergent apathy needs to be considered and one option is to reduce the dose of the SSRI. Other options appear to be addition of other pharmacological agents such as stimulants, dopamine agonists, acetylcholinesterase inhibitors and NMDA antagonists.